South Carolina, 2011Damaging Winds in South Carolina, May 28, 2011
May 28, 2011 · NWS CAE · 3 events in 1 county or zone
A few severe thunderstorms moved through the Pee Dee region and produced some wind damage and hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few severe thunderstorms moved through the Pee Dee region and produced some wind damage and hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at May 27, 6:31 PM EST, 6 hours 10 minutes earlier.
Area forecast discussion, May 27, 6:31 PM EST, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
731 PM EDT FRI MAY 27 2011
.SYNOPSIS...
AN UPPER LEVEL TROUGH OF LOW PRESSURE ACROSS THE AREA AND
PLENTIFUL MOISTURE WILL RESULT IN SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS TODAY. DRYING WILL OCCUR TONIGHT AND SATURDAY AS
HIGH PRESSURE BECOMES MORE DOMINATE.
&&
.NEAR TERM /OVERNIGHT/...
FRONT JUST WEST OF THE MOUNTAINS WILL REMAIN STATIONARY
OVERNIGHT. MOIST AND UNSTABLE AIRMASS OVER THE AREA. DEWPOINTS
FROM THE UPPER 60S WEST TO LOWER 70S EAST. CONVECTION ACROSS THE
AREA EXPECTED TO TAPER OFF AFTER MIDNIGHT AS THE SHORT WAVE MOVES
EAST OF THE MIDLANDS. WILL KEEP LIKELY TO CATEGORICAL POPS FOR THE
EVENING OVER MOST AREAS...THEN TAPER OFF AFTER MIDNIGHT.
THE DEVELOPMENT OF A LOW LEVEL JET WILL KEEP ENOUGH MIXING TO
INHIBIT SIGNIFICANT FOG FORMATION DURING THE EARLY MORNING HOURS.
HOWEVER...COULD SEE STRATUS CLOUDS DEVELOP. CONSENSUS LOWS
IN THE MID/UPPER 60S STILL LOOK GOOD.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY/...
THE THUNDERSTORM CHANCE SHOULD DIMINISH TONIGHT AS THE UPPER-
LEVEL SHORTWAVE TROUGH SHIFTS EASTWARD AND MOISTURE BECOMES
SHALLOW. BUILDING H5 HEIGHTS SHOULD LIMIT THUNDERSTORMS
SATURDAY...WITH BETTER CHANCE EASTERN MIDLANDS WHERE SEA BREEZE
MAY ENHANCE CONVECTION IN THE AFTERNOON. TEMPERATURES GENERALLY
CLOSE TO NORMAL.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
GFS INDICATING INCREASED RIDGING ALOFT FROM THE GULF COAST INTO THE
OH VALLEY FOR MUCH OF THE PERIOD. WEAK COLD FRONT APPROACHES FROM
THE NORTH BY LATE WEDNESDAY INTO EARLY THURSDAY BUT MOISTURE APPEARS
LIMITED AT THIS TIME. IN ADDITION TO THIS WEAK FRONT...THE UPPER
RIDGE APPEARS TO SHIFT A LITTLE FARTHER WESTWARD SO SEA BREEZE MAY
ENHANCE SOME CONVECTIVE ACTIVITY ESPECIALLY DURING THE AFTERNOON
HOURS WEDNESDAY THROUGH FRIDAY. TEMPERATURES GENERALLY A BIT ABOVE
NORMAL.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CROSSING THE TAF
SITES THIS EVENING. MVFR OR LOWER CONDITIONS IN STORMS.
SHOWERS SHOULD BEGIN TO DIMINISH BY MIDNIGHT. THEN...MODELS STILL
INDICATING A LOW LEVEL JET WITH WINDS AROUND 30 KT WITH THE POTENTIAL
FOR MVFR CEILINGS DURING THE EARLY MORNING HOURS. WITH THE LOW
LEVEL JET IN PLACE...EXPECTING THAT WINDS WILL REMAIN UP SLIGHTLY
OVERNIGHT...SO DENSE FOG NOT ANTICIPATED. AFTER 15Z SATURDAY...VFR
CONDITIONS RETURN. DURING THE AFTERNOON...ISOLATED THUNDERSTORMS
MAY DEVELOP...BUT CONFIDENCE OF ANY TAF SITE BEING IMPACTED IS LOW.
EXTENDED AVIATION OUTLOOK...LOW CONFIDENCE MVFR/IFR FOG/STRATUS
EACH MORNING.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, May 27, 6:10 PM EST, 6 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
710 PM EDT FRI MAY 27 2011
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-282315-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
710 PM EDT FRI MAY 27 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...TONIGHT.
SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE OVERNIGHT. SOME
STORMS COULD BE QUITE STRONG...WITH GUSTY WINDS AND HEAVY RAINFALL
BEING THE PRIMARY ISSUES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 27, 8:25 PM EST, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
925 PM EDT FRI MAY 27 2011
SCZ027-030-280230-
AIKEN-LEXINGTON-
925 PM EDT FRI MAY 27 2011
...A STRONG THUNDERSTORM WAS AFFECTING AIKEN AND LEXINGTON
COUNTIES...
AT 922 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES SOUTHWEST OF GASTON...OR 20 MILES SOUTH
OF RED BANK...MOVING NORTHEAST AT 20 MPH.
PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
MC
Local storm report, May 27, 9:26 PM EST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1026 PM EDT FRI MAY 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0947 PM TSTM WND DMG PELION 33.78N 81.25W
05/27/2011 LEXINGTON SC LAW ENFORCEMENT
LEXINGTON DISPATCH REPORTS ONE TREE DOWN ON TINDALL ROAD
IN PELION
1012 PM HAIL WILLISTON 33.40N 81.42W
05/27/2011 E0.50 INCH BARNWELL SC LAW ENFORCEMENT
BARNWELL DISPATCH REPORTS DIME- AND PEA-SIZE HAIL IN
WILLISTON
1012 PM TSTM WND DMG WILLISTON 33.40N 81.42W
05/27/2011 BARNWELL SC LAW ENFORCEMENT
BARNWELL COUNTY DISPATCH REPORTS TREES DOWN ON MOONLIGHT
ROAD IN WILLISTON
&&
MOORESpecial weather statement, May 27, 9:41 PM EST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1041 PM EDT FRI MAY 27 2011
SCZ021-022-027>029-031-037-280345-
CALHOUN-FAIRFIELD-KERSHAW-LEE-LEXINGTON-RICHLAND-SUMTER-
1041 PM EDT FRI MAY 27 2011
...SCATTERED STRONG THUNDERSTORMS ARE AFFECTING CALHOUN...FAIRFIELD...
KERSHAW...LEE...LEXINGTON...RICHLAND AND SUMTER COUNTIES...
AT 1035 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED STRONG THUNDERSTORMS. THE STRONGEST THUNDERSTORM WAS 5
MILES NORTHWEST OF LUGOFF...OR 7 MILES WEST OF CAMDEN...MOVING
NORTHEAST AT 15 MPH.
SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
MC
Local storm report, May 27, 11:10 PM EST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1210 AM EDT SAT MAY 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 PM HAIL NORTH 33.62N 81.10W
05/27/2011 E2.00 INCH ORANGEBURG SC PUBLIC
PUBLIC REPORTED 1 TO 2 INCH HAIL NEAR THE TOWN OF NORTH.
&&
VAUGHANLocal storm report, May 27, 11:14 PM EST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
1214 AM EDT SAT MAY 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 PM HAIL NORTH 33.62N 81.10W
05/27/2011 E2.00 INCH ORANGEBURG SC COCORAHS
COCORAHS OBSERVER CALLED AND REPORTED 1 TO 2 INCH HAIL
NEAR THE TOWN OF NORTH.
&&
VAUGHANLocal storm report, May 27, 11:36 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1236 AM EDT SAT MAY 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM TSTM WND DMG NORTH 33.62N 81.10W
05/28/2011 ORANGEBURG SC LAW ENFORCEMENT
SHERIFF DISPATCH REPORTED TREES DOWN IN NORTH.
&&
VAUGHANThunderstorm Wind, Lee
- When
- May 28, 12:41 AM EST to 12:45 AM EST
- Where
- Lee County, 2.29 mi E of Spring Hill
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 34.150, -80.390
Sheriff reported trees down on Spring Hill road.
Thunderstorm Wind, Lee
- When
- May 28, 12:58 AM EST to 1:02 AM EST
- Where
- Lee County, 2.69 mi NW of Manville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 34.180, -80.330
Sheriff reported trees down on Elmore road.
Thunderstorm Wind, Lee
- When
- May 28, 1:10 AM EST to 1:14 AM EST
- Where
- Lee County, 0.69 mi S of Bishopville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 34.210, -80.250
Sheriff reported trees down on the southe side of Bishopville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in New York, May 28, 2011$13 million · 1.75 in hail · 11 events
- Wildfire in Texas, May 28 to 31, 2011$200,000 · 1 event
- Hail and Damaging Wind in Kansas, May 28, 2011$60,000 · 2 in hail · 4 events
- Hail and Lightning Strike in Illinois, May 28, 2011$20,000 · 1.75 in hail · 21 events
- Tornado and Hail in Minnesota, May 28, 2011EF0 · 20 events
- Tornado and Hail in Minnesota, May 28, 2011EF0 · 18 events
- Hail in Illinois, May 28, 20114.5 in hail · 15 events
- Dust Storm and High Wind in Arizona, May 28 to 29, 201162 kt wind · 13 events
- Hail in Missouri, May 28, 20111.75 in hail · 9 events
- Hail and Damaging Wind in South Carolina, May 28, 2011$8,000 · 1.75 in hail · 6 events
- Hail in Missouri, May 28, 2011$10,000 · 1.75 in hail · 5 events
- Hail in Indiana, May 28, 20111.5 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295094, 295096, 295098.